Naproxen 500mg tablets

Options
zuberahmed
zuberahmed Member Posts: 4
edited 19. Aug 2014, 15:11 in Living with Arthritis archive
Hi, my mother has very severe athritis and very painful joints, after several painkillers her doctor prescribed her Naproxan tablets, these tablets seem to calm her joints, however when my mother asks for repeat prescriptions, the doctors say that these tablets were a one off to help the pain and that they are harmful in the long term, ie kidney failure, vomiting, etc

Has anyone else here experianced or taken Naproxan tablets and would you believe the doctors advice in not taking them again?

your advice would be greatly appreciated.

kind regards
zuber

Comments

  • tjt6768
    tjt6768 Member Posts: 12,170
    edited 30. Nov -1, 00:00
    Options
    Hi Zuber.
    I have been on naproxen for months and months. As well as fentanyl patches and paracetamol.
    The patches were prescribed by the pain clinic though.
    Maybe you could get your mum's doctor to refer her to the nearest pain clinic?
    Best wishes. .
    e050.gifMe-Tony
    n035.gifRa-1996 -2013 RIP...
    k040.gif
    Cleo - 1996 to 2011. RIP
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I took naproxen for two years or so, plus the essential stomach protector. Sadly any form of relief was non-existent. I now occasionally take diclofenac (plus the same protector) and that makes a difference. There are long-term health-risks with taking any long-term medications but it seems to me that her GP is being somewhat unhelpful / far too cautious. I am one of those 'lucky' people who has an arthritic foot in both camps, the diclo helps my OA but does nothing for my auto-immune. I hope your mum will be able to have her prescription renewed because if it helps then surely that is what counts - sometimes we have to take a stand. I wish you both well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicket
    stickywicket Member Posts: 27,731
    edited 30. Nov -1, 00:00
    Options
    Hi Zuber and welcome to the forum.

    Naproxen is a very 'normal' medication for osteoarthritis and a lot of people on here take it. I, myself, took it for years. It certainly can damage the stomach which is why I can no longer take them but that's because I wasn't given a stomach-protecting medication with them – lansoprazole and omeprazole are the usual ones. If your mother is taking naproxen she should also be prescribed one of them.

    I think kidney failure would not be usual in most people but, if your mother already has kidney problems, or is taking medication for another condition, that might make a difference.
    However, if there are no special circumstances you might want to consider seeing a different doctor in the practice or just changing to another practice altogether.

    There are other things that your mother can do to help relieve the pain. There are some tips in the latest Arthritis Care magazine, Inspire http://portfolio.cpl.co.uk/inspire/2014-autumn/cover/ and also here on the website http://www.arthritiscare.org.uk/PublicationsandResources/Selfmanagement I hope this helps.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • felix
    felix Member Posts: 30
    edited 30. Nov -1, 00:00
    Options
    Hi zuber
    I’ve been taking NAPROXEN 500 for two years by its self there’s not much relief so I take them with a prescribed cocodamol 30 mg x 2 at the same time which does give me a couple of hours relative peace I had to ask for the lansoprozola though my GP asked “are you experiencing any stomach problems” it’s a bit late taking them when you are
    I only found out about them on this forum insist on some protection arthritis is bad enough without adding to it .
    “Look again at that dot. That's here. That's home. That's us. On it everyone you love, everyone you know, everyone "
    Carl Sagan.
  • zuberahmed
    zuberahmed Member Posts: 4
    edited 30. Nov -1, 00:00
    Options
    HI Everyone, I am so greatful for all of your advice, I'm reading them out to my mother, thank you so much

    Kindest regards
    zuber